Get Your Dog Care Questions Answered by Experts
Hi Luke, thanks for your question.
Can you describe what you're seeing to me? Where is the swelling? Is it on one or both sides of your companion?Where any antibiotics given to him for his skin issue? antifungal medications? Does he often have skin issues?
Thanks for your response.I am concerned that the areas you're seeing may not be the kidneys, but it will really depend on how big your boy is. If he's a tiny little tot, the 1" mark above his hip would be about right for the kidney location. This is generally not easily seen, nor felt, unless the dog is trim or the kidneys are very large. If your boy is, say, close to the 10# ***** the 1" location will be too low to be the kidneys unless they're grossly enlarged. And, its possible, that that's exactly what you're seeing because they are.Assuming that they are the kidneys, the prednisone may well have offered some anti-inflammatory properties which reduced what you were seeing. Because we can't be certain what this is, and because he's not a young boy anymore, I would recommend addressing this with your vet as soon as you can. This doesn't appear to be an emergency, but definitely something your vet will want to know. Some labwork and xrays may be ordered to be sure that no kidney dysfunction is present and that the kidneys are (or are not) enlarged. Keep an eye out for vomiting, diarrhea, loss of appetite, weightloss, urinary issues like drinking a lot and peeing a lot, abdominal distension and swelling, pale mucous membranes and bad breath. These can indicate that something isn't right with the kidneys and he will need to be seen quickly.
If you have other questions, please let me know and I'll be happy to help.